Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 1, 2009, 10:58 PM EDT for Portage County, Ohio. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2009, 10:58 PM EDT (02:58 UTC)
- Expired
- Jun 1, 2009, 11:20 PM EDT
- In force
- 22 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Portage County, OH
The radar
The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 11:10 PM EDT | TSTM WND DMG | 10 Se Ravenna, OH | SEVERAL DOWNED TREES IN ATWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 020258 SVRCLE OHC133-020345- /O.NEW.KCLE.SV.W.0037.090602T0258Z-090602T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 1058 PM EDT MON JUN 1 2009 THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PORTAGE COUNTY IN NORTHEAST OHIO * UNTIL 1145 PM EDT * AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF RAVENNA...AND WAS MOVING EAST AT 30 MPH. PENNY SIZE HAIL CAN BE EXPECTED. * LOCATIONS IMPACTED INCLUDE... WINDHAM... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM WINDOWS. && PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4102 8100 4100 8139 4119 8139 4127 8100 TIME...MOT...LOC 0259Z 258DEG 26KT 4111 8123 $$ KING
1 follow-up statement
000 WWUS51 KCLE 020320 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1120 PM EDT MON JUN 1 2009 OHC133-020330- /O.CAN.KCLE.SV.W.0037.000000T0000Z-090602T0345Z/ PORTAGE OH- 1120 PM EDT MON JUN 1 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTAGE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4102 8100 4100 8139 4119 8139 4127 8100 TIME...MOT...LOC 0320Z 258DEG 26KT 4114 8104 $$ ABE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:55 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 6:55 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 655 PM EDT MON JUN 1 2009 .SYNOPSIS... A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE NORTH THE REMAINDER OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... DESTABILIZATION TAKING PLACE ACROSS WESTERN COUNTIES AND EXPECT STRONG TO SEVERE THUNDERSTORMS TO MOVE EASTWARD INTO THESE AREAS FROM 730 PM ONWARD. WHILE MOST OF THE MOTION IS EXPECTED TO BE EAST...SOME SOUTHEASTWARD MOVEMENT TO THE COMPLEX IS ALSO POSSIBLE AS IT MAY RIDE THE BEST INSTABILITY AXIS. OTHER CONTENDER IS COLD FRONT PRESSING SOUTHWARD FROM SE MI TO PROVIDE A BETTER FOCUS. UPDATED THE FORECAST GRIDS FOR THE WATCH AND FOR NEAR TERM TEMPERATURES. THINGS ARE PRETTY QUIET BUT CONVECTION IS NOW FIRING WELL TO THE WEST IN AN AREA OF GREAT INSTABILITY. EXPECT CONVECTION TO CONTINUE TO FIRE TO THE WEST AND EVENTUALLY MOVE EAST INTO THE AREA AS AN MCS TONIGHT. LOW LEVEL WIND SHEAR WILL CONTINUE TO INCREASE AND INSTABILITY WILL ALSO CONTINUE TO BUILD AS LOW LEVEL MOISTURE INCREASES. SURFACE DEWPOINTS ALREADY INTO THE LOWER 60S IN NW OH AND EXPECT SIMILAR READINGS THE REMAINDER OF THE AREA BY MORNING. AS IT STANDS...ALL AREAS WILL GET HIGH POPS TONIGHT. MODELS HAVE SOME SLIGHT DIFFS AS TO WHERE EXACTLY THE MCS WILL TRACK WITH NAM FURTHER S THAN THE GFS. EITHER WAY...MOST LOCATIONS WILL SEE RAIN BY MORNING. WILL HAVE TO WATCH FOR TRAINING STORMS AS WELL. WILL USE A BLEND OF GUIDANCE TEMPS OVERNIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT. SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT COUPLE OF DAYS. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL STILL BE NEAR SEASONAL LEVELS. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... COLD FRONT MOVING THROUGH SERN LWR MICHIGAN AT 23Z AND WILL MOVE THROUGH THE AREA DURING THE EVENING. BY 06Z THE FRONT SHOULD BE SOUTH OF THE AREA...EXTENDING EAST/WEST ACROSS CENTRAL OHIO. STRONG TO SEVERE CONVECTION IS MOVING INTO WEST CENTRAL OHIO WITH ADDITIONAL CONVECTION MOVING INTO NWRN OHIO. CONDITIONS VFR AT THIS TIME HOWEVER EXPECT SCATTERED MVF/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS AS THEY MOVE EAST ACROSS THE AREA THROUGH THE EVENING. BUFKIT SHOWS SATURATED LOWER LEVELS POST COLD FRONT AND GUIDANCE SUGGESTS A PERIOD OF AT LEAST MVFR CONDITIONS IN LOW CIGS AND VISIBILITIES LATE TONIGYHT INTO TUESDAY MORNING BEFORE CIGS LIFT SO HAVE PUT INTO TAFS. OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY IN LOW CLOUDS AND SHOWERS/THUNDERSTORMS. THURSDAY AND FRIDAY VFR. && .MARINE... WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE NIGHT. THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR BACKING SCENARIO. FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER AIR MOVES ACROSS THE LAKE. FLOW DECREASES BY END OF WORK WEEK AS HIGH PRESSURE MOVES OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA/OUDEMAN SHORT TERM...KUBINA LONG TERM...MULLEN AVIATION...TK MARINE...DJB
Hazardous weather outlook, Jun 1, 4:18 AM EDT, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 418 AM EDT MON JUN 1 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-020830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 418 AM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 1, 10:00 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG EDISON 40.56N 82.86W
06/01/2009 MORROW OH LAW ENFORCEMENT
TWO TREES DOWN
0935 PM HAIL 6 SW SHREVE 40.62N 82.10W
06/01/2009 E0.75 INCH HOLMES OH AMATEUR RADIO
&&
KINGLocal storm report, Jun 1, 10:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG POLK 40.95N 82.21W
06/01/2009 ASHLAND OH LAW ENFORCEMENT
NUMEROUS TREES DOWN
1005 PM HAIL HAYESVILLE 40.77N 82.26W
06/01/2009 E0.88 INCH ASHLAND OH LAW ENFORCEMENT
1005 PM HAIL SAVANNAH 40.97N 82.36W
06/01/2009 E0.88 INCH ASHLAND OH LAW ENFORCEMENT
&&
KINGLocal storm report, Jun 1, 10:29 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1029 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL SPENCER 41.10N 82.12W
06/01/2009 E0.75 INCH MEDINA OH PUBLIC
1015 PM HAIL AKRON 41.08N 81.52W
06/01/2009 E1.25 INCH SUMMIT OH PUBLIC
&&
KINGLocal storm report, Jun 1, 10:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL MEDINA 41.14N 81.87W
06/01/2009 U0.75 INCH MEDINA OH PUBLIC
1018 PM HAIL 2 NW AKRON 41.10N 81.55W
06/01/2009 U0.88 INCH SUMMIT OH PUBLIC
0.88 INCH HAIL BATH OHIO
&&
OUDEMANThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:57 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Seneca, Wyandot | 48 min |
| Jun 1, 9:13 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Richland | 47 min |
| Jun 1, 9:24 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 66 min |
| Jun 1, 9:43 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 47 min |
| Jun 1, 10:00 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit, Wayne | 45 min |
| Jun 1, 10:34 PM EDT | Special Marine Warning | CLE | 86 min | |
| Jun 1, 10:47 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 27 min |
| Jun 2, 12:07 AM EDT | Areal Flood Advisory | CLE | Geauga, Lake | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.